Opioid Overdose Reversal

opioid overdose reversal

Opioid Overdose Reversal

Opioid Overdose

Opioid overdose can happen:
  • When a patient misunderstands the directions for use, accidentally takes an extra dose, or deliberately misuses a prescription opioid or an illicit drug like heroin
  • If a person takes opioid medications prescribed for someone else
  • If a person mixes opioids with other medications, alcohol, or over-the-counter drugs
Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives.
Call 911 immediately if a person exhibits any of these symptoms:
  • Their face is extremely pale and/or feels clammy to the touch
  • Their body goes limp
  • Their fingernails or lips have a purple or blue color
  • They start vomiting or making gurgling noises
  • They cannot be awakened or are unable to speak
  • Their breathing or heartbeat slows or stops

What is naloxone?

Naloxone is a medication designed to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications.
If you or someone you know has a prescription in your house that there is a possibility of an accidental overdose or children in your home, it is highly recommended that you have this available immediately. There are resources for you to get nalaxone and it saves lives everyday.
Here is some information about getting this product in Utah.